Continuing Low-dose Aspirin with Peptic Ulcer Bleeding

Abstract & Commentary

By Mary Elina Ferris, MD, Clinical Associate Professor, University of Southern California. Dr. Ferris reports no financial relationship to this field of study.

Synopsis: Recurrent peptic ulcer bleeding was increased in patients with known cardiovascular or cerebrovascular disease when daily low-dose aspirin was continued along with proton-pump inhibitors, but overall mortality was significantly less during the 8-week follow-up.

Source: Sung JJ, et al. Continuation of low-dose aspirin in peptic ulcer bleeding. Ann Intern Med 2010;152:1-9.

After successful treatment of acute peptic ulcer bleeding with endoscopic control and intravenous pantoprazole, patients who had previously been taking low-dose aspirin for established cardiovascular or cerebrovascular disease were randomized to either continue it or receive placebo; all continued oral pantoprazole for 8 weeks. The study extended over 3 years, enrolling 156 patients of 246 identified with aspirin-related bleeding in a total of 3412 treated for GI bleeding in a tertiary university endoscopy center.

Recurrent GI bleeding occurred in 10.3% (8 patients) of the aspirin group compared to 5.4% (4 patients) in the placebo group (a 50% increase), although this would have been a smaller increase if 2 additional patients in the placebo group who died from GI bleeding had not been excluded according to the strict study criteria. Transfusion rates were similar between the two groups, suggesting similar severity of bleeding episodes. All-cause mortality at 30 days was lower in the aspirin group at 1.3% compared to 12.9% for the placebo group; mortality from cardiovascular, cerebrovascular, and GI complications was 1.3% for the aspirin group compared to 10.3% for the placebo group. Within the 8-week follow-up, only 1 death occurred in the aspirin group from congestive heart failure; 10 deaths in the placebo group included 5 from cardiovascular events, 3 from GI complications, and 2 from pneumonia.

Commentary

Despite the known benefits of prophylactic daily low-dose aspirin in cardiovascular and cerebrovascular disease, it does increase peptic ulcer bleeding, and its use requires a risk/benefit analysis between the different organ systems.1 When patients develop acute peptic ulcer bleeding and the aspirin is stopped, clinicians are faced with the dilemma of whether to resume the aspirin prophylaxis, and when that should occur.

This small study supports resumption of low-dose aspirin as soon as the cardiovascular risks outweigh the GI risks. An accompanying editorial makes a case for resumption within 7 days of the treated bleeding episode, along with continuation of proton-pump inhibitors for at least 8 weeks, based on the observation that thrombotic events often occur as soon as 7-10 days after aspirin withdrawal.2 The study was stopped after 8 weeks, and thus did not provide further information beyond that time.

Given the devastating consequences of acute thrombosis to the heart and brain, clinicians are left with limited alternatives to resuming low-dose aspirin even though we know it can cause life-threatening GI hemorrhage. Other antiplatelet agents have not been shown to be any better, and may possibly cause even more bleeding.3 As always, we need to consider the "whole patient" and not focus on one part of the body while ignoring the other organs, and current information suggests that the risks of bleeding from low-dose aspirin are less than the risks of thrombosis without it.

References

1. Patrono C, et al. Low-dose aspirin for the prevention of atherothrombosis. N Engl J Med 2005;353:2373-2383.

2. Barkun AN, et al. Aspirin withdrawal in acute peptic ulcer bleeding: Are we harming patients? Ann Intern Med 2009 Nov 30; Epub ahead of print.

3. Chan FK, et al. Clopidogrel versus aspirin and esomeprazole to prevent recurrent ulcer bleeding. N Engl J Med 2005;352: 238-244.